Release has received reports of dangerously adulterated heroin circulating in the Hackney area. It seems to be wide spread among local 'shotters'/street dealers. It is medium dark and appears to run on foil but we have had a couple of reliable reports from users and their friends suggesting that it has an opiate-type rapid onset of action (by smoking) but within twenty minutes to half an hour observers became concerned about disorientation, confusion, loss of co-ordination and loss of memory in users. The reports also state that the initial taste is usual, but the after taste is ‘strongly chemical’.
We suspect that it may be cut with a benzodiazepine and/or possibly Gabapentin/Pregabalin. There is a chance the benzodiazepine of concern is Alprazolam, a very strong form of benzodiazepines, or a pre-operative hypnotic benzodiazepine Midazolam (where users appear to be knocked for a couple of days). Benzodiazepines and opiates are dangerous mix in general, with profound effects on the respiratory system, and these benzodiazepines are particularly strong. With regards to potential cut with Gabapentin/Pregabalin, these are again very strong drugs, used in treatment of chronic pain/epilepsy and there are reports that these in combination with opiates can cause the above effects seen in this potential new batch.
We saw similar adulteration in the heroin shortage of 2010 which caused greater problems afterwards, when there was a high risk of overdose with batches that were not cut as strongly.